Ask a doctor

Can I Have Liposuction While I'm Taking Accutane?

Doctor Answers (13)

Accutane and Liposuction

+2

You are not able to get any type of liposuction if it’s laser assisted. While you’re on Accutane it makes you extremely sensitive to any type of heat, laser, light, sun. You’ll need to be off of Accutane for at least 6 months before considering a laser liposuction.

New York Dermatologic Surgeon
4.0 out of 5 stars 14 reviews

No elective surgery during Accutane

+1

Definitely no liposuction or any kind of elective surgery while on Accutane. Isotretinoin (Accutane) tends to make wound healing somewhat more challenging by creating greater inflammation, and possibly hypertrophic scarring. You may want to postpone elective surgery for 6 months after completion of Accutane.

Web reference: http://www.drwilliamting.com/Medical_Dermatology.php

Bay Area Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

Liposuction is not a good idea while on Accutane

+1

Since Accutane slows down wound healing and can affect scarring in unpredictable ways, it seems unreasonably risky to me to have a completely elective surgical procedure while on Accutane.

Baltimore Dermatologist
4.0 out of 5 stars 5 reviews

Off Accutane for 6 months before liposuction.

+1

Hi.

It's probably safe to have liposuction while on Accutane, but why take a chance?  Accutane interferes with skin healing and can have side effects on the liver.

Manhattan Plastic Surgeon
5.0 out of 5 stars 9 reviews

Liposuction with Accutane Treatment

+1

Liposuction can be performed while on Accutane, but the scars made on the skin may not heal as well as a procedure done while off Accutane. Liposuction addresses the deep subcutaneous tissue and should not be adversely affected by Accutane.

Los Angeles Plastic Surgeon
5.0 out of 5 stars 43 reviews

Accutane and Liposuction Don't Mix Well

+1

Accutane is a wonderful medication, but it can be pretty hard on the liver. In fact, one of the main side effects seen in many people who take the medication is alteration of liver function enzymes. We check these regularly when someone is taking Accutane.

The safest way to perform liposuction is to use the tumescent technique, or injection of large amounts of dilute local anesthetic solution. Lidocaine is the anesthetic used. Lidocaine can be toxic if high amounts are in the body. The liver has the job of clearing lidocaine from the bloodstream.

If the liver is irritated, damaged, or not working properly as a result of a medication such as Accutane, toxic amounts of lidocaine can build up in the body and lead to very serious complications.

I would advise any patient to wait until they were off Accutane, even if the liver appears to be working properly on the medication. It is simply not worth the risk.

Beverly Hills Dermatologist
5.0 out of 5 stars 2 reviews

Stop First, Then Go

+1

Because of it's effects on fat metabolism as well as the potential to induce depression, I believe it is unwise for a patient to consider Liposuction or other cosmetic surgery while simultaneously treating with Accutane. Mild but temporary depression after successful cosmetic surgery, including Liposuction, is normal. However, any medication such as Accutane that may increase that tendency should be avoided or discontinued prior to the surgery, or the surgery itself should be postponed. Finally, it is possible that the effects of Accutane on the fat metabolism may be responsible for the abnormal distribution of fat that causes the patient to seek Liposuction in the first place. Therefore, if the abnormal fat distribution can be reversed by discontinuing the Accutane, it is better to do this first, before doing Liposuction. Any residual mal-distribution of fat may then be addressed in a more focused and limited fashion by Liposuction, with fewer risks of complications.

Los Angeles Plastic Surgeon

No, I would not recommend it.

+1

Accutane affects every organ in the body, especially the liver. The lidocaine tumescent solution injected during the liposuction to numb up the fat layer is filtered threw the liver as well as any IV sedation meds given during the surgery. Even tho the risk of problems is very little when either accutane is prescribed or liposuction is done alone, the combined effect could be dangerous. I would wait 2-3 months after off accutane to do the liposuction and get a blood test to make sure the liver enzymes are normal. There also is a little more risk of scarring from wounds while on accutane but this is minimal.

David Hansen, MD

Beverly Hills Dermatologic Surgeon
5.0 out of 5 stars 24 reviews

In general, I would not recommend doing it!

+1

Accutane affects the way skin heals after injury. As liposuction is done for cosmetic reasons, the margin for complications has to be very small. In general, I recommend patient wait 6 to 12 months, after being off accutane, before I perform an invasive procedure. There are always exceptions, but I do believe in minimizing risk where possible.

Chicago Plastic Surgeon
3.5 out of 5 stars 4 reviews

If does not feel totally right, wait and do it later

+1

Accutane is a powerful medication with strong side effects related to skin regeneration. Liposuction should be safe from that stand point but I would be worried about general anesthesia. In my practice, I would rather wait but I would also involve my anesthesiologist and the patient's internist in this decision. The liver function tests will come back in general higher which will create some controversy.

If I learned one thing from my training and practice: if does not feel totally right, wait do it later!

Good luck!

Orange County Plastic Surgeon
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...

Ask a Doctor

Get personalized answers from board-certified doctors. For free.